Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A comparison theorem for conjugate points of general selfadjoint differential equations

Author: Kurt Kreith
Journal: Proc. Amer. Math. Soc. 25 (1970), 656-661
MSC: Primary 34.42
MathSciNet review: 0259246
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Comparison theorems for conjugate points of fourth order selfadjoint differential equations have been established by J. Barrett. In the present paper a more direct method of proof is used to generalize Barrett's theorem to general selfadjoint equations of even order while replacing certain pointwise conditions on the coefficients by weaker integral conditions. Further generalizations are indicated to nonlinear equations, to differential inequalities, and to certain nonselfadjoint equations.

References [Enhancements On Off] (What's this?)

  • [1] John H. Barrett, Fourth order boundary value problems and comparison theorems, Canad. J. Math. 13 (1961), 625–638. MR 0133519
  • [2] Robert W. Hunt, The behavior of solutions of ordinary, self-adjoint differential equations of arbitrary even order, Pacific J. Math. 12 (1962), 945–961. MR 0147725
  • [3] H. C. Howard, Some oscillation criteria for general self-adjoint differential equations, J. London Math. Soc. 43 (1968), 401–406. MR 0227520
  • [4] Robert L. Sternberg, Variational methods and non-oscillation theorems for systems of differential equations, Duke Math. J. 19 (1952), 311–322. MR 0048668
  • [5] Kurt Kreith, A Picone identity for first order differential systems, J. Math. Anal. Appl. 31 (1970), 297–308. MR 0261088

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34.42

Retrieve articles in all journals with MSC: 34.42

Additional Information

Keywords: Conjugate points, matrix system, fundamental system of solutions
Article copyright: © Copyright 1970 American Mathematical Society